Infection with Helicobacter pylori and long-term use of non-steroidal antiinflammatory drugs.
Vcev A. Ivandic A. Vceva A. Stimac D. Takac B. Mikolasevic I. Jovanovic S. Dmitrovic B. Vukovic D. Egic B.
Department of Medicine, Osijek University Hospital, Croatia.
The use of nonsteroidal anti inflammatory drugs (NSAID) is associated with an increased risk of peptic ulcer and of ulcer complications. However, the relation between Helicobacter pylori infection and gastroduodenal damage associated with NSAID use is unclear. This study investigated the prevalence of Helicobacter pylori infection in patients with arthritis (n = 85) taking NSAID, trying to find out whether the patients taking NSAID and infected with H. pylori were more likely to have dyspepsia, mucosal damage or chronic active gastritis than those without H. pylori infection. H. pylori was identified by biopsy, rapid urease test and histologic test. Dispeptic symptoms were assessed according to a standardized questionnaire. Gastroduodenal mucosal damage was graded endoscopically (using a modified Lanza scale) and the diagnosis of chronic gastritis was based on the histologic criteria of the Sydney system. The frequency of H. pylori infection was found to increase with age. No statistically significant difference was observed in the presence of damage to gastroduodenal mucosa between the patients with and without H. pylori infection. H. pylori infection was found to be associated with an increased frequency and severity of dyspeptic symptoms in patients with arthritis taking long-term NSAID. Chronic active gastritis was only present in patients with H. pylori infection. H. pylori infection was shown to be associated with an increased frequency and severity of dyspeptic symptoms in patients with arthritis on long-term NSAID therapy, without causing an increased damage to gastroduodenal mucosa.
Tuberculous peritonitis--a case report.
Duvnjak M. Smircic-Duvnjak L. Simicevic VN. Supanc V.
Department of Gastroenterology, Sestre Milosrdnice University Hospital, Zagreb, Croatia.
Tuberculosis continues to be a major health problem worldwide and, due to its systemic nature, its clinical presentation may be highly variable. The diagnosis may, therefore, be unduly delayed. A 67-year old male refugee was admitted to our Department with a diagnosis of intra-abdominal carcinomatosis. During hospitalization, tuberculous peritonitis was found to be the cause of his symptoms. Antituberculosis therapy was administered and the patient responded adequately, achieving total clinical remission. The importance of considering this polymorphous disease is emphasized.